Hail, Jeff Davis
- When
- July 10, 2:45 PM CST
- Where
- Jeff Davis County, 2 mi WNW of Ft Davis
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.600, -103.917
Penny size hail was reported along State Highway 118.
Strong to severe thunderstorms produced very heavy rainfall over the Davis Mountains during the afternoon of the 10th. Large hail, flash flooding, and a rock slide that covered a state highway with large boulders resulted from the storms.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Strong to severe thunderstorms produced very heavy rainfall over the Davis Mountains during the afternoon of the 10th. Large hail, flash flooding, and a rock slide that covered a state highway with large boulders resulted from the storms. Thanks to timely action from local officials, no damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 10, 1:23 PM CST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 223 PM CDT SAT JUL 10 2004 .SHORT TERM... AT 18Z...AREA RADARS SHOWED CONVECTION DEVELOPING OVR THE SACRAMENTOS FOR A LIKELY REPEAT OF YESTERDAY/S WX. LATEST GOES SOUNDINGS SHOW CAP HAS ERODED THERE...AND CAPES AT KCNM APPROACHING 2300 J/KG. EXPECT CURRENT CONVECTION TO DEVELOP NEWD ALONG AN ETA-PROGGED PBL THETA-E AXIS INTO THE NW ZONES IN A COUPLE OF HRS. MPE ESTIMATES FM YESTERDAY/S CONVECTION INDICATE THAT AS MUCH AS 1.8 IN. OF RAINFALL FELL IN NRN EDDY COUNTY...AND KMAF 12Z SOUNDING HAD PWATS APPROACHING 1.3 IN. THUS...W/SATURATED SOILS...COULD SEE SOME FLASH FLOODING SE NM THIS AFTERNOON/EVENING. OTHERWISE...MODELS ADVECT SLIGHTLY LOWER PBL DEWPOINTS INTO THE AREA BY 12Z SUN...SO DON/T EXPECT THE STRATUS TO BE QUITE AS THICK AS THIS AM/S. THIS SHOULD ALSO ALLOW FOR OVERNIGHT LOWS A COUPLE OF DEGREES COOLER THAN WHAT WAS OBSERVED THIS MORNING. .LONG TERM... NOT MUCH CHANGE TO THE PREVIOUS SET OF GRIDS. TUTT LOW AND AN ASSOCIATED WEAK SURFACE TROUGH CURRENTLY OVER THE WESTERN GULF OF MEXICO WILL TRANSLATE INLAND OVERNIGHT AND PASS TO THE SOUTH OF THE CWFA MONDAY. LOWERING HEIGHTS AND AN INFLUX OF MOISTURE WILL INCREASE PRECIPITATION CHANCES SUNDAY AND MONDAY FROM THE BIG BEND NORTH ACROSS THE DAVIS AND GUADALUPE MOUNTAINS. TEMPERATURES WILL ALSO FALL TO NEAR NORMAL READINGS MONDAY. BY TUESDAY...THE UPPER RIDGE REASSERTS ITSELF OVER THE FOUR CORNERS...AND WITH WARMING THICKNESSES...TEMPERATURES WILL WARM TO ABOVE NORMAL READINGS. THERE SHOULD BE ENOUGH MOISTURE TRAPPED UNDER THE RIDGE TO INTERACT WITH DAYTIME HEATING AND OROGRAPHY TO PRODUCE AT LEAST ISOLATED AFTERNOON AND EVENING TSRA OVER THE MOUNTAINS THROUGH THE END OF THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 71 96 71 96 / 0 10 10 10 CARLSBAD NM 70 96 68 94 / 10 30 20 20 DRYDEN TX 74 93 71 92 / 0 30 20 30 FORT STOCKTON TX 72 94 70 91 / 0 20 20 30 GUADALUPE PASS TX 69 90 66 84 / 20 20 20 30 HOBBS NM 69 95 67 95 / 0 10 10 20 MARFA TX 59 86 60 82 / 10 20 20 30 MIDLAND INTL AIRPORT TX 71 95 70 95 / 0 10 10 10 ODESSA TX 71 96 70 94 / 0 10 10 10 WINK TX 75 103 72 97 / 0 20 10 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 44/70
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT SAT JUL 10 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-111000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 300 PM CDT (200 PM MDT) SAT JUL 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE WILL BE AN ISOLATED TO SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING THIS EVENING...MAINLY WEST OF A CANDELARIA...TO KENT... TO CARLSBAD...TO TATUM LINE. ONE OR TWO OF THESE STORMS MAY BECOME SEVERE AND PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. IN ADDITION...THUNDERSTORMS WILL BE SLOW MOVING AND WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL. THIS WILL INCREASE THE THREAT OF LOCALIZED FLOODING...ESPECIALLY IN AREAS THAT RECEIVED RAINFALL YESTERDAY. FREQUENT LIGHTNING WILL ALSO ACCOMPANY THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. && THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf. 44
The Midland/Odessa radar (KMAF), 222 km away, was scanning. The volume nearest the first event began at 20:46 UTC.
1 hail, 1 flash flood, 1 debris flow. Local standard time, as filed.
Penny size hail was reported along State Highway 118.
Very heavy rainfall resulted in flash flooding at Fort Davis State Park and along State Highway 118. A National Weather Service cooperative observer reported three inches of rainfall during a short time period just west of Fort Davis.
Local emergency management officials reported that very heavy rainfall and flash flooding in Fort Davis State Park resulted in a rock slide along State Highway 118. Ten boulders, 300 to 400 bounds each, fell from a steep embankment onto the highway three miles west-northwest of Fort Davis. Officials driving along the state route encountered the rock slide as it was in progress and were able to block traffic.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413560, 5413561, 5413562.